Wyoming, 2019

Hail in Wyoming, July 1, 2019

July 1, 2019 · NWS RIW · 4 events in 4 counties and zones

A shortwave moved over the top of a ridge and brought severe thunderstorms to portions of northern and central Wyoming. The strongest storm moved through Hot Springs County, where a supercell thunderstorm brought hail over two inches in diameter, including to the city of Thermopolis, Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A shortwave moved over the top of a ridge and brought severe thunderstorms to portions of northern and central Wyoming. The strongest storm moved through Hot Springs County, where a supercell thunderstorm brought hail over two inches in diameter, including to the city of Thermopolis, Wyoming. There were numerous reports of broken windows on homes and cars as well as damaged siding in the city of Thermopolis. Another storm brought quarter sized hail northwest of Riverton. Another thunderstorm rapidly developed over Natrona County, southwest of Casper and brought golf ball sized hail along Highway 220.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 1, 11:01 AM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 1, 11:01 AM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1201 PM MDT Mon Jul 1 2019

.SHORT TERM...Today and tonight

Clearing skies are quickly spreading eastward this morning. Low
clouds have also developed over portions of Natrona County. Fog
will become a possibility in this and other areas where
precipitation fell Sunday. The unseasonably high dewpoints will
also aid in this formation. Otherwise, skies will become clear
across the area late this morning. This will allow for isolated to
scattered showers to develop over the northwestern mountains,
spreading eastward across mainly northern portions through the
afternoon. An isolated embedded thunderstorm will be possible
during this time. These showers will end by sunset this evening.
Winds will also be light across much of the area today, with gusty
winds up to 25 mph occurring in the higher elevations of the
western mountains.

.LONG TERM...Tuesday through Sunday

Several shortwaves embedded within the near-zonal flow this week
will bring continued chances of showers and thunderstorms during the
afternoons. The best coverage still looks to be northern Wyoming and
over higher elevations, with southern Wyoming staying mostly dry
through the period. This will not help mitigate fire concerns across
southern Wyoming, as elevated fire conditions could return across
those areas by midweek as RHs drop back into the teens. Afternoon
temperatures will remain warm throughout the week. By Friday models
suggest that the low sitting to our northwest will finally lift
across Montana. Gusty winds are likely towards the end of the week
as the pressure gradient tightens in response to the lifting low. By
the weekend temperatures should warm slightly as stronger ridging
sets in.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1154 AM MDT Mon Jul 1 2019

Afternoon thunderstorms are beginning to fire on the higher
elevations of the Absarokas and the Wyoming range. Expect these
storms to moves east during the afternoon, and will likely
approach most airports east of the divide. Some storms may produce
variably gusty winds through the afternoon. Storms will decrease
after sunset, with mostly clear skies and lighter winds overnight.

&&

.FIRE WEATHER...

Isolated to scattered showers will develop over the western
mountains this afternoon, spreading eastward across the northern
zones. Isolated thunderstorms will also be possible. This activity
will end before sunset this evening. Otherwise, winds will be
light with gusts up to 25 mph occurring in the higher elevations
of the western zones.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LaVoie
LONG TERM...Myers
AVIATION...Straub
FIRE WEATHER...LaVoie
Hazardous weather outlook, Jul 1, 2:02 AM MST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
302 AM MDT Mon Jul 1 2019

WYZ001>020-022>030-020915-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
302 AM MDT Mon Jul 1 2019

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms over northern and northwestern
portions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday through Thursday...Afternoon and evening thunderstorms,
especially across the northern and northwestern portions. It will
be driest across southwest Wyoming.

Tuesday through Thursday...Elevated fire conditions possible over
southern Wyoming.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 1, 6:15 AM MST, 6 hours before
Special Weather Statement
National Weather Service Riverton WY
715 AM MDT Mon Jul 1 2019

WYZ001-011345-
Yellowstone National Park-
715 AM MDT Mon Jul 1 2019

...SPECIAL WEATHER STATEMENT...

At 714 AM MDT, Doppler radar was tracking a strong thunderstorm near
Lewis Falls, which is 9 miles northeast of South Entrance, moving
east at 45 mph.

Pea size hail will be possible with this storm.

This strong thunderstorm will be near...
  Heart Lake around 720 AM MDT.
  South Arm Of Lake Yellowstone around 730 AM MDT.
  Southeast Arm Of Lake Yellowstone around 740 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4418 11070 4433 11070 4442 11062 4450 11022
      4422 11009 4419 11052
TIME...MOT...LOC 1314Z 250DEG 37KT 4424 11056

Myers
Special weather statement, Jul 1, 8:13 AM MST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
913 AM MDT Mon Jul 1 2019

WYZ002>004-011545-
North Big Horn Basin-Cody Foothills-Absaroka Mountains-
913 AM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PARK COUNTY UNTIL
945 AM MDT...

At 912 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Cody, moving east at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Park
County, including the following locations... Cody Yellowstone
Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4413 10948 4463 10901 4471 10850 4423 10873
TIME...MOT...LOC 1512Z 264DEG 24KT 4456 10889

Straub
Special weather statement, Jul 1, 10:53 AM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Riverton WY
1153 AM MDT Mon Jul 1 2019

WYZ002-016-011815-
Upper Wind River Basin-Absaroka Mountains-
1153 AM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FREMONT COUNTY UNTIL
1215 PM MDT...

At 1150 AM MDT, the public reported a strong thunderstorm 7 miles
east of Torrey Lake, which is 12 miles east of Dubois, moving
southeast at 15 mph.

Half inch hail will be possible with this storm.

This storm will remain over mainly rural areas of west central
Fremont County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Torrey, Ring, and Trail Lakes, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4359 10940 4351 10904 4326 10928 4329 10931
      4331 10930 4331 10933 4335 10935 4338 10933
      4339 10935 4336 10935 4335 10939 4336 10940
      4337 10937 4339 10944 4344 10951 4345 10950
      4348 10955
TIME...MOT...LOC 1750Z 302DEG 12KT 4348 10941

Hulme
Special weather statement, Jul 1, 11:12 AM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Riverton WY
1212 PM MDT Mon Jul 1 2019

WYZ005-006-011845-
Southeast Big Horn Basin-Southwest Big Horn Basin-
1212 PM MDT Mon Jul 1 2019

...SPECIAL WEATHER STATEMENT...

At 1211 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Kirby, which is 11 miles northwest of Thermopolis,
moving east at 15 mph.

Pea size hail will be possible with this storm.

This strong thunderstorm will be near...
  Kirby and Winchester around 1235 PM MDT.
  Lucerne around 1240 PM MDT.

LAT...LON 4390 10799 4366 10803 4364 10806 4377 10852
      4384 10848
TIME...MOT...LOC 1811Z 276DEG 15KT 4380 10832

Hulme
Special weather statement, Jul 1, 11:12 AM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Riverton WY
1212 PM MDT Mon Jul 1 2019

WYZ005-006-011845-
Southeast Big Horn Basin-Southwest Big Horn Basin-
1212 PM MDT Mon Jul 1 2019

...SPECIAL WEATHER STATEMENT...

At 1212 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kirby, which is 11 miles northwest of Thermopolis, moving east at 15
mph.

Pea size hail will be possible with this storm.

This strong thunderstorm will be near...
  Kirby and Winchester around 1235 PM MDT.
  Lucerne around 1240 PM MDT.

LAT...LON 4390 10799 4366 10803 4364 10806 4377 10852
      4384 10848
TIME...MOT...LOC 1812Z 276DEG 15KT 4379 10832

Hulme
Special weather statement, Jul 1, 11:33 AM MST, 42 minutes before
Special Weather Statement
National Weather Service Riverton WY
1233 PM MDT Mon Jul 1 2019

WYZ016-017-011900-
Wind River Basin-Upper Wind River Basin-
1233 PM MDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 100
PM MDT...

At 1232 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Crowheart, which is 24 miles northwest of
Pavillion, moving east at 20 mph.

Half inch hail will be possible with this storm.

This storm will remain over mainly rural areas of central Fremont
County.

LAT...LON 4349 10921 4348 10916 4352 10917 4351 10915
      4353 10912 4356 10911 4356 10908 4354 10908
      4352 10903 4354 10904 4354 10900 4356 10904
      4357 10897 4352 10871 4323 10883 4345 10926
TIME...MOT...LOC 1832Z 286DEG 18KT 4344 10911

Hulme

The radar

The Riverton/Lander radar (KRIW), 74 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Hot Springs

When
July 1, 12:15 PM MST to 12:50 PM MST
Where
Hot Springs County, 6.15 mi ENE of Anchor Reservoir to 1.14 mi SE of East Thermopolis
Measured
2.25 in hail
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
43.710, -108.710

A storm developed over the Lee of the Absarokas and quickly became severe as it moved eastward into Hot Springs County. On a long path there were numerous reports of golf ball sized hail, with a maximum size of over two inches in diameter at Hot Springs State Park, just east of Thermopolis, Wyoming. There were numerous reports of damaged siding as well as broken windows on cars and buildings along the hail path.

Funnel Cloud, Johnson

When
July 1, 12:22 PM MST to 12:25 PM MST
Where
Johnson County, 18 mi SE of Kaycee
Reported by
Public
Coordinates
43.536, -106.395

The public reported a funnel cloud 18 miles SSE of Kaycee.

Hail, Fremont

When
July 1, 2:10 PM MST to 2:30 PM MST
Where
Fremont County, 2 mi W of Kinnear to 4.54 mi N of (Riw)riverton Rgnl A
Measured
1 in hail
Reported by
Public
Coordinates
43.150, -108.710

Nickel to quarter size hail fell from near Kinnear to north of Riverton.

Hail, Natrona

When
July 1, 6:08 PM MST to 6:15 PM MST
Where
Natrona County, 5.83 mi WSW of Bessemer Bend to 4.48 mi NNW of Freeland
Measured
1.75 in hail
Reported by
Public
Coordinates
42.741, -106.638

A storm moved into Natrona County and rapidly strengthened as it moved toward Highway 220 southwest of Casper. The thunderstorm peaked in intensity along Highway 220. A motorist reported golf ball size hail when driving through the storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829366, 829320, 829348, 829368.